Alert archive / Nevada / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Sep 2, 2023, 2:48 PM PDT for Churchill County, Pershing County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2023, 2:48 PM PDT (21:48 UTC)
- Expired
- Sep 2, 2023, 3:15 PM PDT
- In force
- 27 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Churchill County, NV, Pershing County, NV
The radar
The Elko radar (KLRX), 126 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811
WUUS55 KREV 022148
SVRREV
NVC001-027-022215-
/O.NEW.KREV.SV.W.0013.230902T2148Z-230902T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
248 PM PDT Sat Sep 2 2023
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Northeastern Churchill County in west central Nevada...
Southern Pershing County in west central Nevada...
* Until 315 PM PDT.
* At 247 PM PDT, a severe thunderstorm was located 15 miles northwest
of New Pass Summit, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
Hyder Hot Springs and Healy Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3966 11756 3955 11765 3959 11785 4005 11777
4001 11754 3994 11748 3988 11746
TIME...MOT...LOC 2147Z 196DEG 40KT 3962 11773
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:45 PM PDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 2, 1:45 PM PDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Reno NV 145 PM PDT Sat Sep 2 2023 .SYNOPSIS... Cool, unsettled weather will continue through Sunday with widespread rainfall and scattered thunderstorms. Some storms may become strong each afternoon through Sunday in the Basin and Range. Warmer and much drier conditions will prevail Monday onward. && .DISCUSSION... The calendar turned to meteorological fall and the atmosphere certainly followed suit for the first day of September, featuring fall-like temperatures, gloomy skies, and steady rain across the Sierra and far western Nevada. 24-hour rainfall totals in the Tahoe Basin generally varied from 0.20" to 0.75" with locally greater totals over an inch. Meanwhile, the Greater Reno-Carson City- Minden area received a few hundredths to a quarter inch. Amazingly, Mt. Rose even had a fresh dusting of snow! Latest radar observations reveal scattered showers across much of the region with a few stronger cells in Mineral and Churchill counties. Visible satellite depicts persistent clearing in cloud coverage from Mineral to Pershing County, allowing for better surface heating and subsequent instability (MUCAPE of 100-500 J/kg per 19Z mesoanalysis). As such, areas generally east of US-95 and south of I-80 will feature the best chance of afternoon thunderstorms, possibly lasting into the early morning hours. A few thunderstorms may become strong to marginally severe as semi- discrete cells move into a favorable kinematic environment characterized by effective bulk shear of 30-40 kts. Per CAMs, timing of these stronger storms will favor the 2-6 PM timeframe with potential hazards of small hail, gusty outflow winds up to 40 mph, heavy downpours and cloud-to-ground lightning. The culprit behind the unsettled weather is a rather high-amplitude trough and attendant closed low anchored near the northern California coast. A "kicker" shortwave trough upstream will finally dislodge the stronger trough, which will eject through the region Sunday. Large scale ascent will overspread the Sierra and NE California early Sunday morning before moving into western Nevada in the afternoon. As a result, another north-to-south band of showers and embedded thunderstorms will develop and provide widespread rainfall through much of Sunday. This precipitation band will arrive to the Sierra between 3-5 AM, moving into the Greater Reno- Carson City-Minden area around 9-11 AM. Large scale ascent will spatially align with areas east of US-95 duirng peak heating hours, promoting scattered thunderstorms across Lyon, Mineral, Churchill, and Pershing County during the afternoon. While the strongest wind shear will be displaced well south and east of the region, the western periphery of stronger mid-level flow will briefly couple with the aforementioned counties in the early afternoon. As such, more organized thunderstorms, capable of small hail, strong outflows, and heavy downpours, will be possible Sunday afternoon. Hi-Res ensembles seemingly favor the 12-4 PM time frame for these storms in the Basin & Range, although timing and location may change based on the upper trough progression. A few showers may linger in the wake of the trough passage, but convective activity should conclude in the early evening. Temperatures will remain well below average this weekend with Sunday being the coolest of the next 7 days. Highs will only reach the 50s to low 60s for Sierra communities and upper 60s to low 70s for lower western Nevada valleys. As skies clear, overnight lows will flirt with/drop below the freezing mark Sunday and Monday nights in Sierra valleys. Some fog/freezing fog will be possible in the cold-prone valleys overnight Sunday and Monday, particularly in the Martis Valley. For the remainder of the week, we will slowly warm a couple degrees each day before arriving to seasonal averages by next weekend. A couple of shortwaves will quickly move through the region during the first half of the week, keeping temperatures mild and maintaining a very slight (5-15%) chance of showers and storms. However, consensus among ensembles favor a warmer, drier solution throughout the upcoming week. -Salas && .AVIATION... * A few showers and isolated thunderstorms (15-20%) for most terminals will continue into the evening. Expect mountain top obscurations for Sierra terminals due to lower ceilings and periods of MVFR conditions where moderate to heavier showers could reduce visibilities below 3-5 miles at times. * A low pressure system moving into the Sierra and western NV will bring more widespread rain and a chance (10-20%) for an isolated storm or two overnight into Sunday morning. Storm chances (30-50%), however, increase later Sunday morning and afternoon across western NV with the potential near terminals east of US-95 in the Basin and Range for stronger T-storms capable of gusty outflows to 40-50 kts, heavy rainfall cores, and small hail. * Showers and clouds will decrease overnight Sunday night allowing for increased radiational cooling over Sierra valleys. This will result in conditions favoring development of fog or freezing fog in Sierra valleys overnight into Monday morning. Drier and warmer conditions will spread into the region through the week and bring VFR conditions to area terminals. -Amanda && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Local storm report, Sep 2, 10:41 AM PDT, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
1041 AM PDT Sat Sep 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Non-Tstm Wnd Gst Mammoth Mountain Ski Su 37.63N 119.03W
09/01/2023 M78 MPH Mono CA Mesonet
Mesonet station MTH03 1.7 S Mammoth Mountain
(MAMMOTH).
0110 AM Non-Tstm Wnd Gst 1 ESE Mount Rose Summit 39.31N 119.88W
09/02/2023 M71 MPH Washoe NV Mesonet
Mesonet station SLIDE 0.9 E Mount Rose
Summit (DRI).
0727 PM Non-Tstm Wnd Gst 4 SSW Walker 38.47N 119.51W
09/01/2023 M66 MPH Mono CA Mesonet
Mesonet station XMLC1 Mill Canyon.
0200 PM Non-Tstm Wnd Gst 1 NNW Heavenly Ski Summ 38.93N 119.91W
09/01/2023 M65 MPH El Dorado CA Mesonet
Mesonet station HVRTM Blue Streak Weather
Station.
1125 AM Non-Tstm Wnd Gst 6 NNE Leavitt Meadows 38.40N 119.53W
09/01/2023 M64 MPH Mono CA Mesonet
Mesonet station XMPC1 Mean Peak.
0440 PM Non-Tstm Wnd Gst June Mountain Ski Base 37.77N 119.09W
09/01/2023 M61 MPH Mono CA Mesonet
Mesonet station 614SE Sce Northshore Dr.
0323 PM Non-Tstm Wnd Gst 4 S Conway Summit 38.04N 119.17W
09/01/2023 M56 MPH Mono CA Mesonet
Mesonet station UNDC1 Lundy.
0410 PM Non-Tstm Wnd Gst 2 WSW June Mountain Ski 37.76N 119.13W
09/01/2023 M53 MPH Mono CA Mesonet
Mesonet station 309SE Sce Gem Lake Trail.
1140 AM Non-Tstm Wnd Gst 3 WNW Toms Place 37.57N 118.74W
09/01/2023 M52 MPH Mono CA Mesonet
Mesonet station SE445 2.6 S Crowley Lake
(SCE).
0300 PM Non-Tstm Wnd Gst 6 SSE Lee Vining 37.87N 119.09W
09/01/2023 M52 MPH Mono CA Mesonet
Mesonet station SE404 6.2 S Lee Vining
(SCE).
0555 AM Non-Tstm Wnd Gst 1 SE June Mountain Ski 37.76N 119.08W
09/02/2023 M52 MPH Mono CA Mesonet
Mesonet station MPRJN June Mid Mtn Chalet.
1255 PM Non-Tstm Wnd Gst 1 NNW Hawthorne 38.54N 118.63W
09/01/2023 E51 MPH Mineral NV AWOS
REPORTED AT HAWTHORNE MUNICIPAL AIRPORT.
0152 PM Non-Tstm Wnd Gst 25 SSW Hawthorne 38.18N 118.74W
09/01/2023 M51 MPH Mineral NV Mesonet
Mesonet station ANCNV 14.9 E Bodie (NV DOT).
0200 PM Non-Tstm Wnd Gst 3 SW Lee Vining 37.93N 119.17W
09/01/2023 M51 MPH Mono CA Mesonet
Mesonet station 615SE Sce Boulder
Campground.
0220 PM Non-Tstm Wnd Gst 4 NNE Twin Lakes 38.20N 119.32W
09/01/2023 M51 MPH Mono CA Mesonet
Mesonet station 565SE Sce-3577.
0120 PM Non-Tstm Wnd Gst 1 SW Conway Summit 38.08N 119.20W
09/01/2023 M50 MPH Mono CA Mesonet
Mesonet station SE089 1.3 SW Conway Summit
(SCE).
0230 PM Non-Tstm Wnd Gst 1 S Bodie 38.20N 119.01W
09/01/2023 M50 MPH Mono CA Mesonet
Mesonet station SE749 Sce Bodie State Park.
0521 PM Non-Tstm Wnd Gst 3 ENE Stagecoach 39.38N 119.32W
09/01/2023 M50 MPH Lyon NV Mesonet
Mesonet station STGNV 2.8 E Stagecoach (NV
DOT).
0730 PM Non-Tstm Wnd Gst 5 SE Heavenly Valley 38.91N 119.83W
09/01/2023 M50 MPH Douglas NV Mesonet
Mesonet station NV065 Sheridan.
0146 PM Non-Tstm Wnd Gst 3 SW New Washoe City 39.27N 119.82W
09/01/2023 M48 MPH Washoe NV Mesonet
Mesonet station WASNV 3.2 S Washoe City (NV
DOT).
0350 PM Non-Tstm Wnd Gst 1 SSE Holbrook Junction 38.71N 119.54W
09/01/2023 M48 MPH Douglas NV Mesonet
Mesonet station NV061 Wild Oat Mountain.
0530 PM Non-Tstm Wnd Gst 1 NNE Coleville 38.58N 119.50W
09/01/2023 M48 MPH Mono CA Mesonet
Mesonet station LIB36 Tpz1261 Cunningham.
1200 AM Non-Tstm Wnd Gst 3 NNW Meyers 38.90N 120.04W
09/02/2023 M48 MPH El Dorado CA Mesonet
Mesonet station LIB11 Meyers3400-Uplands.
0212 PM Non-Tstm Wnd Gst 3 SSW Sparks 39.50N 119.77W
09/01/2023 M47 MPH Washoe NV ASOS
ASOS station KRNO Reno.
0200 PM Non-Tstm Wnd Gst 2 N Benton 37.84N 118.48W
09/01/2023 M46 MPH Mono CA Mesonet
Mesonet station BETC1 Benton.
0230 PM Non-Tstm Wnd Gst 2 SSE Verdi 39.49N 119.98W
09/01/2023 M46 MPH Washoe NV Mesonet
Mesonet station NV052 South Verdi.
0348 PM Non-Tstm Wnd Gst 3 E Coleville 38.57N 119.46W
09/01/2023 M46 MPH Mono CA Mesonet
Mesonet station WALC1 Walker.
&&Local storm report, Sep 2, 12:44 PM PDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
1244 PM PDT Sat Sep 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM Rain 1 WSW Meyers 38.85N 120.02W
09/02/2023 M1.37 inch El Dorado CA Mesonet
Mesonet station RWBC1 Baron.
0705 AM Rain 13 W Catnip Mountain 41.85N 119.64W
09/02/2023 M1.34 inch Washoe NV Mesonet
Mesonet station LCHN2 SHELDON NWR DENIO 52
WSW NV US.
0830 AM Rain 2 NE Mt. Rose Ski Base 39.34N 119.86W
09/02/2023 M1.05 inch Washoe NV Mesonet
Mesonet station RENN2 Washoe City Washoe.
0940 AM Rain 11 NNE Wendel 40.48N 120.12W
09/02/2023 M0.92 inch Lassen CA Mesonet
Mesonet station BUFC1 Bull Flat.
0953 AM Rain 3 N Meyers 38.90N 120.00W
09/02/2023 M0.89 inch El Dorado CA ASOS
ASOS station KTVL South Lake Tahoe Ap.
0940 AM Rain 14 SSW Ravendale 40.62N 120.48W
09/02/2023 M0.83 inch Lassen CA Mesonet
Mesonet station HLKC1 Horse Lake.
1015 AM Rain 2 NE Meyers 38.88N 119.98W
09/02/2023 M0.83 inch El Dorado CA Mesonet
Mesonet station TT336 Tmu Portable 02.
1030 AM Rain 1 NNE Meyers 38.87N 120.01W
09/02/2023 M0.81 inch El Dorado CA Mesonet
Mesonet station EW3758 Meyers.
1030 AM Rain 11 NE Gerlach 40.77N 119.22W
09/02/2023 M0.80 inch Pershing NV Public
0.6-0.8 inch rainfall REPORTED AT BLACK ROCK
CITY since Friday morning.
1034 AM Rain 1 E Blairsden 39.78N 120.59W
09/02/2023 M0.73 inch Plumas CA Mesonet
Mesonet station MWKC1 Denten Creek.
1000 AM Rain 4 W Truckee 39.33N 120.28W
09/02/2023 M0.72 inch Nevada CA Mesonet
Mesonet station DNRC1 1.9 NE Donner Peak.
0930 AM Rain Spooner Summit 39.10N 119.91W
09/02/2023 M0.71 inch Douglas NV Mesonet
Mesonet station NSPO Spooner Summit (DRI).
0945 AM Rain 1 ESE Hope Valley 38.78N 119.90W
09/02/2023 M0.69 inch Alpine CA Mesonet
Mesonet station CSRR 1.4 E Hope Valley
(DRI).
0700 AM Rain 1 S Glenbrook 39.08N 119.94W
09/02/2023 M0.67 inch Douglas NV CO-OP Observer
0959 AM Rain 7 E Madeline 41.05N 120.34W
09/02/2023 M0.66 inch Lassen CA Mesonet
Mesonet station BDOC1 Blue Door.
1014 AM Rain 2 NNE Zephyr Cove 39.02N 119.94W
09/02/2023 M0.64 inch Douglas NV Mesonet
Mesonet station SKYN2 Skyland.
1030 AM Rain 5 SSE Sierraville 39.52N 120.33W
09/02/2023 M0.63 inch Sierra CA Mesonet
Mesonet station RNYC1 Rice Canyon.
1033 AM Rain 4 WNW Truckee 39.34N 120.27W
09/02/2023 M0.63 inch Nevada CA Mesonet
Mesonet station TADC1 Tahoe Donner.
1015 AM Rain 5 NNW Antelope Lake 40.25N 120.64W
09/02/2023 M0.62 inch Plumas CA Mesonet
Mesonet station PIEC1 Pierce.
0900 AM Rain 8 ESE Antelope Lake 40.12N 120.48W
09/02/2023 M0.59 inch Plumas CA Mesonet
Mesonet station DLCC1 7.9 SE Antelope Lake.
1040 AM Rain 2 N Truckee 39.35N 120.20W
09/02/2023 M0.56 inch Nevada CA Mesonet
Mesonet station DW9436 Sierraville.
1027 AM Rain 8 NW Catnip Mountain 41.92N 119.50W
09/02/2023 M0.54 inch Washoe NV Mesonet
Mesonet station CATN2 Catnip Mountain.
0959 AM Rain 5 SSE Ravendale 40.73N 120.32W
09/02/2023 M0.53 inch Lassen CA Mesonet
Mesonet station RVDC1 Ravendale.
0959 AM Rain 7 E Madeline 41.05N 120.34W
09/02/2023 M0.53 inch Lassen CA Mesonet
Mesonet station BDOC1 6.9 E Madeline.
1011 AM Rain 2 NNE Susanville 40.44N 120.63W
09/02/2023 M0.53 inch Lassen CA Mesonet
Mesonet station HDVC1 Hidden Valley.
0930 AM Rain 7 N Washoe City 39.42N 119.80W
09/02/2023 M0.52 inch Washoe NV Mesonet
Mesonet station WRUN 6.7 N Washoe City
(DRI).
0939 AM Rain 3 ESE Lake City 41.62N 120.16W
09/02/2023 M0.52 inch Modoc CA Mesonet
Mesonet station SSYC1 Surprise Valley.
1024 AM Rain 36 S Vya 41.08N 119.78W
09/02/2023 M0.51 inch Washoe NV Mesonet
Mesonet station JSPN2 Juniper Springs.
0938 AM Rain 2 ESE Diamond Peak Ski 39.24N 119.88W
09/02/2023 M0.50 inch Washoe NV Mesonet
Mesonet station LVYN2 Little Valley.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:12 PM PDT | Severe Thunderstorm Warning | REV | Churchill | 33 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.